Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 395, NWS Norman, OK

June 28, 2011Major County, Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 28, 2011, 3:56 AM CDT for Major County, Woods County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2011, 3:56 AM CDT (08:56 UTC)
Expired
Jun 28, 2011, 4:45 AM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Major County, OK, Woods County, OK

The radar

The Vance AFB radar (KVNX), 56 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2011-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2011-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 492 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1438 J/kg
Mixed-layer CIN
-390 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
118 kt
0-1 km storm-relative helicity
492 m²/s²
0-3 km storm-relative helicity
695 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:38 AM CDT, 18 minutes earlier.

Area forecast discussion, Jun 28, 3:38 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
338 AM CDT TUE JUN 28 2011

.DISCUSSION...
FIRST ORDER OF BUSINESS IS WHAT TO DO WITH PRECIP CHANCES IN THE
FIRST PERIOD. THIS MORNINGS RUNS OF THE HRRR ARE SAYING THAT THE
COMPLEX OF STORM TO OUR WEST WILL TRACK EAST ACROSS THE AREA DURING
THE FIRST HALF OF THE DAY... ALTHOUGH IT IS ABOUT THE ONLY MODEL
DEPICTING THAT SCENARIO. MOST OF THE OTHERS KEEP THINGS ON THE DRY
SIDE TODAY. SOME OF THE MODELS DO DEVELOP A FEW SHWRS/TSTMS LATE
TODAY AND TONIGHT AS FRONT LIFTS BACK NORTH ACROSS THE AREA. WILL
CONT TO MONITOR THIS COMPLEX AS IT COMES EAST OFF THE HIGHER
TERRAIN TO SEE IF IT MAINTAINS ITS INTENSITY OR BEGINS TO DECAY.
WILL ALSO CONT TO WATCH BAND OF CONVECTION ACROSS NW OK WHICH
APPEARS TO BE AN AREA OF WAA. WILL MAKE A LAST MINUTE DECISION ON
POPS FOR TODAY.

BEYOND TONIGHT THINGS APPEAR TO REMAIN DRY WITH A QUICK RETURN OF
THE HEAT AS MID LEVEL RIDGE MAINTAINS ITS HOLD OVER THE SOUTHERN
PLAINS. MANY LOCATIONS WILL ONCE AGAIN RISE WELL ABOVE THE CENTURY
MARK EVERY DAY RIGHT ON THROUGH THE HOLIDAY WEEKEND. IT APPEARS THAT
BY THURSDAY WE WILL ONCE AGAIN BE LOOKING AT THE POSSIBILITY OF BOTH
FIRE WEATHER AND HEAT RELATED HEADLINES.

PERHAPS ONE THING TO WATCH... AND I AM PROBABLY JINXING IT JUST
MENTIONING IT... IS WHAT MIGHT TRY AND DEVELOP OVER THE SOUTHERN
GULF OVER THE NEXT COUPLE OF DAYS. WHILE THE GFS MAINTAINS THE MID
LEVEL RIDGE AND KEEPS THE TROPICAL SYSTEM MOVING WEST ACROSS MEXICO
BY THE WEEKEND. THE LATEST ECMWF BRINGS A FAIRLY STRONG SYSTEM INTO
NORTHERN MEXICO AND THEN BRINGS THE RESULTING AREA OF LOW PRESSURE
NORTHWARD THROUGH WEST TX TOWARD WESTERN OK BY LATE IN THE WEEKEND
BREAKING DOWN THE RIDGE. WILL CONT TO WATCH WITH INTEREST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  92  74 102  77 /  20  10  10   0
HOBART OK         97  73 106  79 /  30  10   0   0
WICHITA FALLS TX 105  76 105  79 /  20   0   0   0
GAGE OK           94  70 107  75 /  20  10   0   0
PONCA CITY OK     88  74  98  79 /  10  20  10  10
DURANT OK         98  75  99  75 /  20  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

24/30
Hazardous weather outlook, Jun 27, 12:00 PM CDT, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON JUN 27 2011

OKZ004>048-050>052-TXZ083>090-281000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED STRONG TO MARGINALLY SEVERE THUNDERSTORMS POSSIBLE LATE
THIS AFTERNOON INTO TONIGHT.

LOCATION...
THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER PARTS OF WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH THE EVENING.

DISCUSSION...
A COLD FRONT WILL PUSH INTO SOUTHERN PARTS OF OKLAHOMA AND PARTS OF
WESTERN NORTH TEXAS BY THE MID TO LATE AFTERNOON.  VERY WARM
MID-LEVEL TEMPERATURES WILL LIKELY LIMIT THUNDERSTORM COVERAGE...BUT
A FEW STORMS MAY FORM ALONG AND BEHIND THE FRONT. ANY STORMS THAT
DEVELOP WILL BE HIGH BASED BUT MAY HAVE THE POTENTIAL TO PRODUCE
MARGINALLY SEVERE WIND AND HAIL.

OTHER THUNDERSTORMS ARE EXPECTED TO FORM OVER THE HIGH PLAINS  THIS
AFTERNOON AND EVENING. THESE STORMS SHOULD BE MORE ORGANIZED AND MAY
MOVE INTO PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS LATER
TONIGHT. A FEW STRONG STORMS MAY PRODUCE MARGINALLY SEVERE WINDS AND
HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUN 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY HOT TEMPERATURES...ESPECIALLY ACROSS SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS WILL INCREASE THE RISK OF HEAT RELATED
ILLNESSES. PLEASE REFER TO THE HEAT ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY MAINLY
ACROSS SOUTH CENTRAL AND SOUTHEAST OKLAHOMA NEAR AN OLD FRONTAL
BOUNDARY.  BETTER CHANCES FOR THUNDERSTORMS TUESDAY NIGHT WILL BE
ACROSS NORTH CENTRAL OKLAHOMA AS THE FRONT LIFTS TO THE NORTH.

OTHER HAZARDOUS WEATHER...
EXCEPTIONAL DROUGHT ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
WILL ELEVATE THE RISK OF WILDFIRES ON VERY HOT AND WINDY DAYS. THE
COLD FRONT TODAY WILL BRING A DAY OR TWO OF SOME RELIEF FROM THE
HEAT BUT TEMPERATURES WILL AGAIN INCREASE BY WEDNESDAY AND CONTINUE
INTO NEXT WEEKEND.  PLAN AHEAD AND WORK DURING THE EARLY MORNING OR
EVENING HOURS TO AVOID HEAT RELATED ILLNESSES.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.

In the hours before

Special weather statement, Jun 28, 3:43 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
343 AM CDT TUE JUN 28 2011

OKZ004-005-009>011-280915-
WOODWARD OK-HARPER OK-WOODS OK-MAJOR OK-ELLIS OK-
343 AM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...MAJOR...
WOODS AND WOODWARD COUNTIES.

AT 344 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM MAY
TO 3 MILES NORTHEAST OF FAIRVIEW...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3677 9978 3636 9811 3617 9827 3657 9996
Special weather statement, Jun 28, 3:45 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
345 AM CDT TUE JUN 28 2011

OKZ021-280915-
BECKHAM OK-
345 AM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

AT 345 AM CDT...A STRONG THUNDERSTORM WAS CENTERED 4 MILES NORTH OF
TEXOLA...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3542 10000 3542 9937 3512 9938 3512 9999

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:43 AM CDTSpecial Weather StatementOUNMajor, Woodward32 min
Jun 28, 3:45 AM CDTSpecial Weather StatementOUNBeckham30 min
Jun 28, 4:14 AM CDTSpecial Weather StatementOUNWoodward31 min
Jun 28, 4:17 AM CDTSpecial Weather StatementOUNBeckham13 min
Jun 28, 4:44 AM CDTSevere Thunderstorm WarningOUNMajor46 min
Jun 28, 4:56 AM CDTSpecial Weather StatementOUNWoodward19 min
Jun 28, 5:04 AM CDTSpecial Weather StatementOUNKiowa26 min
Jun 28, 5:32 AM CDTSpecial Weather StatementOUNMajor28 min
Jun 28, 5:59 AM CDTSpecial Weather StatementOUNBlaine, Kingfisher31 min
Jun 28, 6:20 AM CDTSpecial Weather StatementOUNBeckham, Greer, Kiowa, Washita25 min
Jun 28, 6:34 AM CDTSpecial Weather StatementOUNBlaine, Kingfisher26 min
Jun 28, 7:02 AM CDTSpecial Weather StatementOUNCanadian28 min
Jun 28, 7:36 AM CDTSpecial Weather StatementOUNLincoln24 min
Jun 28, 7:42 AM CDTSpecial Weather StatementOUNOklahoma33 min
Jun 28, 7:56 AM CDTSpecial Weather StatementOUNLincoln34 min
Jun 28, 7:58 AM CDTSpecial Weather StatementOUNLogan32 min
Jun 28, 8:28 AM CDTSpecial Weather StatementOUNLincoln32 min
Jun 28, 3:25 PM CDTFire Weather WatchOUNBeckham, Custer, Dewey, Ellis, Greer, Harmon and 8 more12 hr
Jun 28, 5:08 PM CDTSpecial Weather StatementOUNMarshall22 min
Jun 28, 5:09 PM CDTSpecial Weather StatementOUNLove21 min
Jun 28, 5:54 PM CDTSpecial Weather StatementOUNAtoka6 min
Jun 28, 6:10 PM CDTSevere Thunderstorm WarningOUNAtoka65 min
Jun 28, 6:37 PM CDTSevere Thunderstorm WarningOUNAtoka38 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.